Michigan, 2013Hail in Michigan, July 17, 2013
July 17, 2013 · NWS MQT · 1 event in 1 county or zone
A severe thunderstorm dropped one-inch diameter hail near McMillan on the afternoon of the 17th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm dropped one-inch diameter hail near McMillan on the afternoon of the 17th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Jul 17, 2:54 PM EST, 1 minute earlier.
Area forecast discussion, Jul 17, 2:54 PM EST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT WED JUL 17 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 341 AM EDT WED JUL 17 2013
THE CWA IS /AND WILL CONTINUE THROUGH THE SHORT TERM/ BETWEEN A HIGH
OVER FAR SRN LAKE MI AND A LOW OVER NRN HUDSON BAY...PUTTING THE CWA
ON THE SRN EDGE OF THE WESTERLIES. A WEAK TROUGH JUST UPSTREAM OF
THE CWA WILL SLOWLY MOVE THROUGH THE CWA TODAY...DRAGGING A WEAK
FRONTAL BOUNDARY WITH IT. MIXING TO AROUND 800MB THIS AFTERNOON WILL
LEAD TO HIGHS PRIMARILY IN THE 80S TO MID 90S. THIS RESULTS IN DRY
LOW VERY LOW LEVELS...WITH MOISTURE AROUND 800MB. CAPE VALUES THIS
AFTERNOON THEN LOOK TO BE 1500-2000J/KG...WITH NEARLY UNIDIRECTIONAL
0-6KM BULK SHEAR VALUES OF 30-40KTS. THIS WILL BE SUFFICIENT FOR A
FEW STRONG TO SEVERE THUNDERSTORMS ACROSS THE REGION. EXPECT INITIAL
FOCUS FOR THUNDERSTORMS OVER NCENTRAL UPPER MI ALONG THE LAKE BREEZE
BOUNDARY THAT RESULTS FROM LIGHT SFC WINDS. CONVECTION WILL THEN
SPREAD ACROSS MUCH OF INTERIOR UPPER MI AS THE BOUNDARY AND LAKE
BREEZES MOVE INLAND. COVERAGE OF THUNDERSTORMS IS EXPECTED TO BE
FAIRLY HIGH...BUT SEVERE COVERAGE IS MORE UNCERTAIN. SPC LEFT THE
CWA OUT OF A SLIGHT RISK TODAY BECAUSE THEY WERE WORRIED ABOUT
SEVERE STORM COVERAGE. MAIN RISKS WOULD BE HAIL AND WINDS FROM THE
THUNDERSTORMS...DUE TO THE HIGH CAPE AND DRY LOW LEVELS THAT WILL
ENHANCE DOWN DRAFTS. DCAPE VALUES LOOK TO BE UP TO 1000J/KG AT THE
HIGHEST. ALSO...THERE IS SOME CONCERN ABOUT FLASH FLOODING TODAY
GIVEN THE SLOW MOVEMENT OF THE BOUNDARIES PARALLEL WLY FLOW POSSIBLY
LEADING TO TRAINING THUNDERSTORMS...ALTHOUGH THAT WILL DEPEND ON
INDIVIDUAL STORM TRACK SO IT IS TOO EARLY TO TELL WHERE THAT MAY
HAPPEN. PWAT VALUES SHOULD BE 1.5-1.75 INCHES...OR 150-175 PERCENT
OF NORMAL.
SINCE MOST OF THE CONVECTION WED AFTERNOON INTO EARLY WED NIGHT IS
DIURNALLY DRIVEN...SHOULD SEE A REDUCTION IN OVERALL PRECIP COVERAGE
LATE WED NIGHT. HOWEVER...MCS ACTIVITY NEARBY MAKES POPS MORE
UNCERTAIN FOR LATE WED NIGHT AS IT APPEARS CONVECTIVE CLUSTER/S/ MAY
MOVE THROUGH THE CWA. STILL QUITE UNCERTAIN FOR THIS PERIOD...BUT IF
ANY ACTIVITY DOES MOVE ACROSS THE CWA...STRONG WINDS MAY BE A THREAT
AS LOW LEVELS ABOVE THE SFC INVERSION WILL BE DRY /SIMILAR TO
WED/...WHICH WILL STRENGTHEN COLD POOL PROCESSES. LOCALLY HEAVY RAIN
WILL CONTINUE TO BE A THREAT...ESPECIALLY SINCE PWATS WILL INCREASE
TO JUST BELOW 2 INCHES /200 PERCENT OF NORMAL/ BY LATE WED NIGHT.
.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 341 AM EDT WED JUL 17 2013
THU/THU NGT...THE UPR GRT LKS WL BE ON THE SRN EDGE OF STRONG WLY
FLOW OVER SRN CANADA ON THU...A FAVORABLE LOCATION FOR SVR TS
OUTBREAKS IN THE SUMMER. AS A FAIRLY POTENT SHRTWV EMBEDDED IN THIS
FLOW MOVES FM NEAR LK WINNIPEG AT 00Z FRI INTO NRN MN AT 12Z FRI AND
ACCOMPANYING DPVA/LARGER SCALE QVECTOR CNVGC INTERACTS WITH PWAT AS
HI AS 2 INCHES OVER THE UPR LKS...SHRA/TS APPEAR TO BE A GOOD BET
OVER THE CWA DURING THIS TIME. WITH THE APRCH OF THIS SHRTWV...STNRY
FNT OVER UPR MI EARLY THU IS PROGGED TO DRIFT N AS A WARM FNT ON THU
AND INTO LK SUP ON THU NGT...INCRSG THE CHC OF MORE SUNSHINE/DAYTIME
HEATING THAT WL ENHANCE THE CONSIDERABLE INSTABILITY ASSOCIATED WITH
H85 TEMPS ARND 20C/SSI AS LO AS -3 TO -5C DESPITE RATHER MODEST MID
LVL LAPSE RATES. WITH THE ARRIVAL OF STRONGER H5 WINDS LATER THU
UNDER SLOWLY FALLING HGTS...DEEP LYR SHEAR IS PROGGED TO REACH 40-50
KTS...HIEST OVER THE NRN TIER WHERE THE WARM FNT IS MOST LIKELY TO BE
LOCATED AND WHERE MORE DIRECTIONAL SHEAR WOULD BE IN PLACE. WITH VERY
HUMID AIRMASS/SFC DEWPTS AT LEAST NEAR 70/RATHER LO LCLS...A RARE
U.P. TORNADO MIGHT NOT BE OUT OF THE QUESTION OVER THE NRN TIER
BEFORE THE FNT SHIFTS INTO THE LK ON THU NGT. NOT SURPRISINGLY...SPC
HAS PLACED THE CWA IN A SLGT RISK FOR SVR WX DURING THIS PERIOD.
TORRENTIAL RA/FLASH FLOODING WL ALSO BE A CONCERN WITH UPR FLOW
PARALLEL TO SLOW MOVING FNT ON THU...A SETUP THAT WOULD FAVOR
TRAINING OF CELLS IN VERY MOIST ENVIRONMENT WITH HI FRZG LVL NEAR 15K
FT. AT THIS POINT...TIMING OF HIER POPS/TS CHCS IS PROBLEMATIC AT
BEST...BUT LIKELY POPS APPEAR TO BE IN ORDER ESPECIALLY THU EVNG WHEN
THE MOST IMPRESSIVE DYNAMICS ARE FCST TO REACH THE AREA IN PRESENCE
OF GREATER INSTABILITY. WITH THE CWA LIKELY TO BE IN THE WARM SECTOR
ON THU NGT...ADJUSTED FCST TEMPS UP A COUPLE OF DEGREES.
FRI...AS UPR DISTURBANCE PASSES NW-SE THRU THE UPR LKS...SFC COLD
FNT IS PROGGED TO PASS THRU THE CWA. THE THREAT FOR SHRA/TS SHOULD
DIMINISH NW-SE WITH THE ARRIVAL OF DRIER AIR BEHIND THE FROPA...BUT
STEEPENING MID LVL LAPSE RATES AND DRYING SHOWN ON THE GFS/NAM FCST
SDNGS BEFORE THE DRIER AIR ARRIVES NEAR THE SFC MIGHT PROLONG THE TS
THREAT LONGER OVER THE SE COUNTIES...ESPECIALLY IF THERE IS MRNG
SUNSHINE. THE NW CWA SHOULD BE MUCH COOLER WITH NW FLOW OFF THE
RELATIVE CHILLY LK WATERS.
FRI NGT...ALTHOUGH VARIOUS MODELS SHOW A TRAILING SHRTWV MOVING THRU
THE UPR LKS...PRIOR ARRIVAL OF DRIER/MORE STABLE CNDN AIRMASS AND
NOCTURNAL COOLING WL LIMIT SHRA CHCS. OPTED TO GO WITH A DRY FCST
AND JUST PCLDY SKIES AS LO TEMPS SINK BACK INTO THE MORE SEASONABLE
50S.
SAT/SUN...PLEASANTLY COOL AND STABLE CNDN HI PRES WL BRING A VERY
NICE WEEKEND TO THE CWA WITH H85 TEMPS AS LO AS 5C CAUSING DAILY
TEMPS TO RUN BLO NORMAL.
EARLY NEXT WEEK...NOT SURPRISINGLY...THERE IS CONSIDERABLE
DISAGREEMENT ON THE DETAILS OF FCST WNW FLOW ALF FCST TO IMPACT THE
UPR LKS. SO WL FOLLOW MODEL CONSENSUS FOR THE FCST...WHICH INDICATES
SOME SHRA MAY RETURN ONCE THE WEEKEND HI PRES RETREATS TO THE E.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 349 PM EDT WED JUL 17 2013
VFR CONDITIONS SHOULD GENERALLY PREVAIL THROUGH THE PERIOD AT ALL
SITES. LOOK FOR ISOLD TO SCT SHRA/TS TO DEVELOP LATE THIS AFTERNOON
AT KIWD AND KSAW ALONG LAKE BREEZE BOUNDARY AND THEN DIE OUT LATE
THIS EVENING WITH LOSS OF BETTER HEATING/INSTABILITY. LOOK FOR
WIDESPREAD SHRA/TSRA ON THU MORNING AS WARM FRONT LIFTS ACROSS AREA.
&&
.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 341 AM EDT WED JUL 17 2013
WITH RELATIVELY WEAK PRES GRADIENT AND HI STABILITY OVER THE
RELATIVELY COOL LAKE WATERS...EXPECT WINDS NO HIGHER THAN 20 KTS
THIS FORECAST PERIOD. THE MAIN WEATHER CONCERN WILL BE FOG WITH A
HUMID AIRMASS DOMINATING. THIS FOG IS LIKELY TO BE MOST WIDESPREAD
ON THU NIGHT FOLLOWING SOME HEAVY SHOWERS/THUNDERSTORMS THAT WILL
FURTHER SATURATE THE MARINE LAYER. THE ARRIVAL OF DRIER AIR ON FRI
WILL DISSIPATE THE FOG.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&
SHORT TERM...TITUS
LONG TERM...KC
AVIATION...VOSS
MARINE...KC
Hazardous weather outlook, Jul 17, 2:49 PM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
349 PM EDT WED JUL 17 2013
MIZ001>007-009>014-084-085-181200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
349 PM EDT WED JUL 17 2013 /249 PM CDT WED JUL 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING AND BECOME MORE
NUMEROUS INLAND FROM LAKE SUPERIOR. THESE THUNDERSTORMS WILL CONTINUE
TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE SEVERE WITH
DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED THURSDAY INTO FRIDAY AFTERNOON.
SOME OF THE STORMS THURSDAY AND THURSDAY NIGHT COULD BE SEVERE AND
CAUSE DAMAGING WINDS...LARGE HAIL AND TORRENTIAL RAIN THAT COULD LEAD
TO FLASH FLOODING.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED THIS EVENING AND AGAIN THURSDAY AND
THURSDAY NIGHT.
LSZ162-240>251-263>267-181200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
349 PM EDT WED JUL 17 2013 /249 PM CDT WED JUL 17 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY OVER SOUTHERN LAKE
SUPERIOR. SOME OF THE STORMS COULD BE STRONG WITH GUSTY WINDS AND
FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS ARE POSSIBLE OVER LAKE SUPERIOR THURSDAY INTO FRIDAY
MORNING. SOME STORMS THURSDAY AND THURSDAY NIGHT COULD BE STRONG...
WITH LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN.
PATCHY DENSE FOG IS POSSIBLE OVER LAKE SUPERIOR LATE THURSDAY AND
THURSDAY NIGHT.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED THIS EVENING AND AGAIN THURSDAY AND
THURSDAY NIGHT.
LMZ221-248-250-181200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
349 PM EDT WED JUL 17 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THESE STORMS COULD BE
STRONG TONIGHT...WITH GUSTY WINDS...AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
PERIODS OF THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH FRIDAY. SOME
OF THE STORMS COULD BE STRONG THURSDAY AND THURSDAY NIGHT. THE MAIN
HAZARDS WILL BE DAMAGING WINDS AND HEAVY RAIN.
THERE IS ANOTHER CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED THIS EVENING AND AGAIN THURSDAY AND
THURSDAY NIGHT.
KEC
In the hours before
Special weather statement, Jul 17, 2:43 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
343 PM EDT WED JUL 17 2013
MIZ007-172030-
LUCE-
343 PM EDT WED JUL 17 2013
...SIGNIFICANT WEATHER ALERT FOR SOUTHERN LUCE COUNTY UNTIL 430 PM
EDT...
AT 339 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCMILLAN...OR 9 MILES WEST OF NEWBERRY.
THIS STORM WAS MOVING EAST AT 25 MPH.
PENNY SIZE HAIL...WINDS UP TO 40 MPH...AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MCMILLAN...
DOLLARVILLE...
NEWBERRY...
SOO JUNCTION...
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
KLUBER
Hail, Luce
- When
- July 17, 2:55 PM EST to 3:00 PM EST
- Where
- Luce County, 0.84 mi SW of Mc Millan Corner
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.310, -85.690
A thunderstorm dropped nickel to quarter-sized hail south of McMillan which stripped small branches from trees and caused minor crop damage to a vegetable garden. Rainfall from the storm measured 2.3 inches.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Michigan, July 17, 20131 death · 1 event
- Heat in Wisconsin, July 17 to 19, 20131 death · 1 event
- Flash Flood and Hail in Georgia, July 17, 2013$5.3 million · 1.75 in hail · 26 events
- Flash Flood and Hail in South Carolina, July 17, 2013$1.1 million · 1.5 in hail · 23 events
- Hail and Damaging Winds in Montana, July 17, 2013$304,000 · 1.75 in hail · 22 events
- Flash Flooding and Hail in Pennsylvania, July 17, 2013$465,000 · 1 in hail · 12 events
- Flash Flooding and Hail in Montana, July 17, 20138 injured · 1.25 in hail · 8 events
- Damaging Winds in Vermont, July 17, 2013$120,000 · 55 kt wind · 11 events
- Damaging Winds and Lightning Strikes in Florida, July 17, 2013$90,000 · 10 events
- Flash Flooding and Hail in Tennessee, July 17, 2013$75,000 · 1 in hail · 7 events
- Lightning Strike and Heavy Rain in Colorado, July 17, 2013$60,000 · 2 events
- Damaging Winds and Lightning Strike in New Hampshire, July 17 to 18, 2013$20,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460144.